News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Pediatrics Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Pediatrics Answers List

Forum Name: Pediatric Topics

Question: Garlic Supplements and Children


 jmb6685 - Mon Mar 03, 2008 1:00 am

I know there has been proof that Garlic supplements in adults can help fight common colds and treat other medical conditions.

My children have been living with their grandparents, and grandma has been giving them garlic supplements. My (4 y/o) daughter has had a under the skin rash that she says doesnt itch since she began taking them. She has also complained ALOT of stomach pain (which has actually been checked by her pediatrician with no explanation for it) She goes through spells of not wanting to eat at all because her "tummy hurts"

Could either of these issues be caused by the garlic supplements?? And is it safe to give children (7 & 4) garlic supplements??
 Dr. Chan Lowe - Sun Mar 09, 2008 6:36 pm

User avatar Hello Jmb6685,

Actually, there is not solid proof that garlic helps with infections in adults. There are some indications that it may help but the studies are still limited. This is the case with many supplements. The issue is that supplements in the herbal category are not regulated by the FDA so there is no requirement to actually back up they claims they make. Essentially they can say anything.

The other issue with supplements is that when taking garlic or any other substance in the pill form these, again, are not regulated and there is no guarantee that what is claimed to be in the pill actually is. One recent example is a supplement pill for selenium that was supposedly safe but was found to have high (toxic) levels of lead in it.

These things absolutely do not mean that the supplements don't work but caution should be used. With regards to your question about children using garlic, there is little data to answer this question. It may or may not have an effect. If it does, I suspect it is not a particularly significant effect based on the findings that most other supplements in children don't have much effect.

Adding some natural garlic to foods is probably a safe way to give garlic and get any benefits that may be present without risking getting any of the tag along substances that may be in the pill supplements. I would not recommend using large (more than typical food intake) doses at this point because we simply do not know the effects or side effects yet.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here